Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2012, 5:00 AM CDT for Marion County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2012, 5:00 AM CDT (10:00 UTC)
- Expired
- Jun 4, 2012, 5:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:40 AM CDT | TSTM WND DMG | 2 Wsw Brilliant, AL | TREE DOWN ACROSS ST HWY 44 BETWEEN BRILLIANT AND GUIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS54 KBMX 041000
SVRBMX
ALC093-041045-
/O.NEW.KBMX.SV.W.0161.120604T1000Z-120604T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT MON JUN 4 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 545 AM CDT
* AT 500 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR RED BAY...AND MOVING SOUTHEAST AT
45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
GUIN...GU-WIN AND BRILLIANT.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 30...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8813 3430 8764 3405 8764 3392 8791
3392 8795 3402 8795 3403 8799 3405 8799
3406 8822 3432 8818 3433 8814
TIME...MOT...LOC 1000Z 322DEG 38KT 3438 8811
$$
272 follow-up statements
416
WWUS54 KBMX 041017
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CDT MON JUN 4 2012
ALC093-041045-
/O.CON.KBMX.SV.W.0161.000000T0000Z-120604T1045Z/
MARION AL-
517 AM CDT MON JUN 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 545 AM CDT...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF WESTON...OR 9 MILES
NORTH OF HAMILTON...MOVING SOUTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
GUIN...GU-WIN...BRILLIANT...BYRD AND TESSNER.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 30...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8813 3430 8764 3405 8764 3392 8791
3392 8795 3402 8795 3403 8799 3405 8799
3406 8822 3432 8818 3433 8814
TIME...MOT...LOC 1017Z 322DEG 38KT 3424 8798
$$
27565
WWUS54 KBMX 041031
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 AM CDT MON JUN 4 2012
ALC093-041045-
/O.CON.KBMX.SV.W.0161.000000T0000Z-120604T1045Z/
MARION AL-
531 AM CDT MON JUN 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 545 AM CDT...
AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR HAMILTON...MOVING SOUTHEAST AT
45 MPH.
LOCATIONS IMPACTED INCLUDE...
LAKE BUTTAHATCHEE...GUIN...GU-WIN...BRILLIANT...PEARCES MILL...
PIKEVILLE...PINEY GROVE AND TWIN.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 30...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8813 3430 8764 3405 8764 3392 8791
3392 8795 3402 8795 3403 8799 3405 8799
3406 8822 3432 8818 3433 8814
TIME...MOT...LOC 1031Z 322DEG 38KT 3412 8787
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:12 AM CDT, 48 minutes earlier.
Area forecast discussion, Jun 4, 4:12 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 AM CDT MON JUN 4 2012 .DISCUSSION... THE MODEL SUITE DISPLAYS GOOD SYNOPTIC PATTERN AGREEMENT THROUGH THE WEEK...WHICH BECOMES MORE AMPLIFIED AND BLOCKY. STRONG UPPER LOW SEEN ON LATEST WATER VAPOR NEARING THE WEST COAST WHILE ANOTHER LOW WAS NEAR NEW ENGLAND. THE UPPER RIDGE BETWEEN THESE FEATURES WAS CENTERED OVER THE INTERMOUNTAIN WEST AND WILL GRADUALLY SLIDE INTO THE PLAINS. EVEN WITH THIS RELATIVE AGREEMENT...THAT IS REALLY ONLY PART OF THE COMPLEX PICTURE CONCERNING SENSIBLE WEATHER. MESOSCALE FEATURES AND BOUNDARIES ARE PRESENT SEEMINGLY ALL OVER THE SOUTHEAST AND LOWER MISSISSIPPI VALLEY. THEREFORE...PLACEMENT AND TIMING OF THUNDERSTORM ACTIVITY WILL BE PROBLEMATIC. SMALL ORGANIZED LINE MOVED THROUGH THIS AFTERNOON PRODUCING DAMAGING WINDS AND HAIL. THIS FEATURE LEFT A BOUNDARY ACROSS PARTS OF WEST CENTRAL AND SOUTH CENTRAL ALABAMA. THE NEXT LARGER MCS OVERNIGHT PRODUCED DAMAGING WINDS AND HAIL BUT GENERALLY REMAINED NORTH OF CENTRAL ALABAMA...BUT PUSHED AN OUTFLOW INTO WEST CENTRAL AND SOUTH CENTRAL AREAS. UPSTREAM MCS OVER OKLAHOMA WILL SLOWLY PROGRESS SOUTH AND EAST BUT MAY NOT HAVE ANY DIRECT INFLUENCE HERE. THE THUNDERSTORMS DEVELOPING BETWEEN THE MCS'S HAS PICKED UP IN COVERAGE AND INTENSITY THE PAST HOUR OR SO...WITH THE COLD POOL SEEMINGLY CONSOLIDATING AND ALLOWING STORMS T0 INTENSIFY. CORFIDI VECTORS WORK THIS ACTIVITY SOUTHEASTWARD. THEREFORE...THERE WILL BE A CHANCE OF SOME SEVERE THUNDERSTORMS TODAY GENERALLY FROM BOUNDARY INTERACTION...DIFFERENTIAL HEATING AND ANY UPSTREAM COLD POOL INFLUENCE THAT MOVES INTO THE AREA. ALL MODELS INDICATE AMPLE INSTABILITY DEVELOPING BY THIS AFTERNOON. WILL ADJUST POPS A BIT SOUTHWARD AND WILL CONTINUE THE THREAT OF DAMAGING WINDS AND LARGE HAIL. ANOTHER MID/UPPER LEVEL TROUGH MOVES BY OVERNIGHT. THIS COULD BRING ANOTHER ROUND OF THUNDERSTORMS BUT WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS BETWEEN NOW AND THEN. WILL GO WITH LIKELY POPS FOR A BETTER PART OF THE NORTHERN TWO THIRDS OF THE AREA. THIS SECONDARY TROUGH PUSHES A COLD FRONT INTO AND THROUGH THE AREA TUESDAY AND TUESDAY EVENING. THEREFORE WILL KEEP POPS IN THE HIGH CHANCE VALUES NEAR AND SOUTH OF THE FRONT. INSTABILITIES WILL REMAIN HIGH AND SOME STRONG TO SEVERE STORMS MAY DEVELOP NEAR THE FRONT...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. MEDIUM RANGE MODELS ARE IN A BIT BETTER AGREEMENT THIS RUN AS TO WHEN THE FRONT SINKS FAR ENOUGH SOUTHWARD TO REMOVE POPS. THE MODEL SUITE CONSENSUS MATCHES THE CURRENT FORECAST AND WILL MAKE LITTLE ADJUSTMENT WEDNESDAY AND BEYOND IN THE POP DEPARTMENT. IN THE EXTENDED...THE ONLY TRICKY FEATURE WILL BE THE CUT-OFF ENERGY THAT VERY SLOWLY DRIFTS TOWARD CENTRAL ALABAMA. IT APPEARS IT WILL HOLD OFF UNTIL AFTER VERY LATE INTO THE WEEKEND OR EARLY NEXT WEEK. HIGH AND LOW TEMPERATURES COOL OFF SOMEWHAT AND DO NOT REALLY REBOUND UNTIL THIS WEEKEND. 75 && .AVIATION... VFR CONDITIONS WILL GENERALLY CONTINUE FOR THE NEXT 24 HRS. COMPLEX OF STORMS OVER SOUTHERN TN AND NORTHERN AL WILL CONTINUE TO DIVE SOUTHEAST THROUGHOUT THE OVERNIGHT HOURS AND EFFECT THE NORTHERN TERMINALS (KBHM KEET KTCL AND KANB) AROUND 08-10Z. MVFR TO IFR CONDITIONS WILL BE POSSIBLE WHEN TERMINALS ARE DIRECTLY IMPACTED BY THUNDERSTORMS. INCLUDED TEMPO GROUP TO ACCOUNT FOR THESE CONDITIONS. SOME MODELS ARE HINTING AT THUNDERSTORMS ENDED TOMORROW AFTERNOON. HOWEVER...CONFIDENCE STILL REMAINS LOW ABOUT THE EXACT END TIME FOR VCTS. LATER TAF ISSUANCES AND AMENDMENTS WILL CONTINUE TO REFINE TIMING. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 79 67 83 59 85 / 80 60 20 20 10 ANNISTON 81 69 84 61 86 / 70 60 30 20 10 BIRMINGHAM 83 70 86 63 87 / 70 60 40 20 10 TUSCALOOSA 90 71 90 65 89 / 60 60 50 20 10 CALERA 86 70 84 65 87 / 60 60 50 20 10 AUBURN 87 70 82 66 87 / 60 40 50 30 20 MONTGOMERY 93 71 89 68 89 / 30 30 50 40 20 TROY 93 70 88 67 88 / 30 30 50 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/05
Hazardous weather outlook, Jun 3, 7:55 PM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 755 PM CDT SUN JUN 3 2012 ALZ011>015-017>050-041500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 755 PM CDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT FOR AREAS NORTH OF I-20 AS ANOTHER THUNDERSTORM COMPLEX MOVES ACROSS THE AREA FROM THE NORTHWEST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A THREAT OF SEVERE WEATHER WILL CONTINUE INTO MONDAY MORNING FOR AREAS NORTH OF INTERSTATE 20. BY MONDAY AFTERNOON AND INTO THE EVENING...THE THREAT SHIFTS SLIGHTLY SOUTH AND WEST...WITH AREAS GENERALLY ALONG AND NORTH OF I-20 HAVING THE BEST CHANCE FOR SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL SPREAD TO ALL OF CENTRAL ALABAMA ON TUESDAY. DAMAGING WINDS AND HAIL WILL CONTINUE TO BE THE MAIN THREATS. THIS PATTERN OF ACTIVE WEATHER IS DEPENDENT ON A NUMBER OF FACTORS...SO TIMING AND LOCATION COULD CHANGE OVER THE NEXT COUPLE OF DAY. CHECK BACK WITH THIS PRODUCT FOR THE LATEST INFORMATION ON THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED PERIODICALLY THROUGH TUESDAY EVENING.
In the hours before
Special weather statement, Jun 4, 12:15 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT MON JUN 4 2012
ALZ011-014-040600-
MARION AL-WINSTON AL-
1215 AM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL
100 AM CDT...
AT 1213 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
MOULTON TO 12 MILES WEST OF MOULTON TO 8 MILES SOUTHEAST OF
RUSSELLVILLE TO 7 MILES NORTH OF HACKLEBURG TO RED BAY...AND MOVING
SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
HAMILTON...
LYNN...
ARLEY...
HACKLEBURG...
&&
LAT...LON 3430 8711 3404 8711 3399 8720 3400 8725
3400 8763 3398 8768 3401 8795 3402 8796
3403 8799 3405 8799 3406 8815 3419 8820
3432 8818
TIME...MOT...LOC 0515Z 316DEG 45KT 3464 8740 3450 8748
3439 8764 3435 8782 3436 8807
27Special weather statement, Jun 4, 12:39 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT MON JUN 4 2012
ALZ018-020-040630-
CHEROKEE AL-ETOWAH AL-
1239 AM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 130 AM CDT...
AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENTONE TO LITTLE RIVER
FALLS TO 6 MILES NORTH OF SAND ROCK TO 7 MILES NORTHWEST OF TABOR
ROAD TO 6 MILES NORTHEAST OF BOAZ...AND MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR BLUFF...
CENTRE...
CENTRE MUNICIPAL AIRPORT...
GADSDEN...
RAINBOW CITY...
&&
LAT...LON 3397 8539 3396 8549 3394 8550 3397 8574
3394 8574 3395 8588 3391 8590 3392 8595
3387 8600 3418 8619 3421 8610 3421 8585
3425 8584 3426 8578 3438 8563 3449 8558
3453 8552
TIME...MOT...LOC 0540Z 312DEG 41KT 3455 8554 3441 8556
3430 8570 3424 8587 3423 8605
27Special weather statement, Jun 4, 12:57 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT MON JUN 4 2012
ALZ011>015-040645-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1257 AM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 145 AM CDT...
AT 1257 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HARTSELLE TO ADDISON TO LYNN TO 7 MILES SOUTHWEST OF BRINN TO 6 MILES
EAST OF NEW SALEM...AND MOVING SOUTH AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ARLEY...
WINFIELD...
CARBON HILL...
SULLIGENT...
JASPER...
&&
LAT...LON 3416 8820 3416 8760 3425 8727 3431 8720
3430 8711 3400 8711 3398 8714 3390 8708
3389 8701 3386 8697 3381 8695 3377 8702
3366 8706 3361 8718 3357 8721 3361 8759
3356 8788 3358 8828
TIME...MOT...LOC 0557Z 349DEG 28KT 3434 8702 3414 8721
3405 8754 3406 8786 3412 8824
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:15 AM CDT | Special Weather Statement | BMX | Marion, Winston | 45 min |
| Jun 4, 12:39 AM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 51 min |
| Jun 4, 12:57 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 48 min |
| Jun 4, 5:42 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker, Winston | 48 min |
| Jun 4, 6:28 AM CDT | Special Weather Statement | BMX | Fayette, Jefferson, Lamar, Walker | 47 min |
| Jun 4, 6:49 AM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Jun 4, 7:12 AM CDT | Special Weather Statement | BMX | Clay, Pickens, Shelby, Talladega, Tuscaloosa | 48 min |
| Jun 4, 7:15 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 29 min |
| Jun 4, 7:32 AM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne | 58 min |
| Jun 4, 7:51 AM CDT | Special Weather Statement | BMX | Bibb, Chilton | 39 min |
| Jun 4, 7:56 AM CDT | Special Weather Statement | BMX | Coosa, Randolph, Tallapoosa | 64 min |
| Jun 4, 8:22 AM CDT | Special Weather Statement | BMX | Chambers | 38 min |
| Jun 4, 8:25 AM CDT | Special Weather Statement | BMX | Autauga, Elmore | 65 min |
| Jun 4, 8:27 AM CDT | Special Weather Statement | BMX | Chilton | 18 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.